take one woman with low self esteem, but quite good hair
add one moronic illness
stir in some medication which causes hair to fall out
mix it all up and this is what you get...

Sunday, April 01, 2007

To the superficial 

My hair is one of the few features of myself that I like, though perhaps sometimes I'd like it to be thicker and more voluminous, more able to hold a shape. It is long, fine but copious, darkly dark, shiny, straight and glossy. I have had approximately the same hairstyle for about 18 years, pausing on a couple of occasions to add a splash of colour here, the odd layer there. But it is my signature - it goes with the territory, it is part of who I am physically, I am immediately recognisable by my hair. Just as my mobile number hasn't changed in ten years so that old friends who try that number by chance will always find me, so they will see the hair and know straight away that it's me.

I hide behind it, keeping it down, rarely tying it back - only when necessitated by hygiene or when the flapping around really gets too much, though sometimes, particularly by the sea, I revel in the flapping and laugh.

It is my curtain, protecting me, veiling me from the world.

It is, then, with some trauma that I notice rather more of it than I'd like to see on the comb over the past few days. A natural effect of the war which has been raging inside my body for the past few weeks, possibly. A side-effect of my medication which I haven't been told about, perhaps. One of the drugs I take to suppress my immune system is also used in chemotherapy, so they tell me, and we all know what some chemotherapy drugs can do. But no-one warned me about this. They warned me about the possible detrimental effect on my fertility, oh yes - news which would be a crushing blow to many a thirty-something, childless female (though not this one), but no-one warned me about this.

I know, I know, it's more important that I get fixed on the inside.
But my hair. I don't think I'm ready to lose my hair...

Update - it is very likely to be due to the chemotherapy-style medication. It may not all fall out. It will grow back. Better get some hats...

<< Home

<< Home